Alert archive / California / Wind Advisories in 2009

Wind Advisory 26, NWS San Diego, CA

November 23, 20094 counties in California

NWS San Diego, CA issued this wind advisory at Nov 23, 2009, 9:31 PM PST for 4 counties in California. It was in force for 25 min.

The area

The counties it named.

The facts

Issued
Nov 23, 2009, 9:31 PM PST (05:31 UTC)
Expired
Nov 23, 2009, 9:56 PM PST
In force
25 min
Issued by
NWS San Diego, CA

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 05:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 5.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2009-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2009-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3195 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KSGX 240531
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
931 PM PST MON NOV 23 2009


CAZ048-057-241330-
/O.NEW.KSGX.WI.Y.0026.091124T0531Z-091124T2200Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SANTA ANA MOUNTAINS AND FOOTHILLS-
931 PM PST MON NOV 23 2009

...WIND ADVISORY IN EFFECT UNTIL 2 PM PST TUESDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 2 PM PST TUESDAY. 

SURFACE HIGH PRESSURE OVER THE INTERIOR WILL CAUSE LOCAL STRONG
GUSTY NORTHEAST WINDS. THE STRONGEST WINDS WILL BE BELOW THE CAJON
PASS AND THROUGH THE SANTA ANA MOUNTAIN CANYONS WHERE GUSTS WILL
BE NEAR 55 MPH AT TIMES. THE WINDS WILL DECREASE TUESDAY
AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION. WATCH FOR BROKEN TREE LIMBS
AND DOWNED POWER LINES. 

&&

$$

ATKIN
1 follow-up statement
000 
WWUS76 KSGX 240556
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
956 PM PST MON NOV 23 2009

CAZ048-057-241400-
/O.UPG.KSGX.WI.Y.0026.000000T0000Z-091124T2200Z/
/O.NEW.KSGX.HW.W.0009.091124T0600Z-091124T2200Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SANTA ANA MOUNTAINS AND FOOTHILLS-
956 PM PST MON NOV 23 2009

...HIGH WIND WARNING IN EFFECT UNTIL 2 PM PST TUESDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 2 PM PST TUESDAY. THE WIND
ADVISORY IS NO LONGER IN EFFECT. 

SURFACE HIGH PRESSURE OVER THE INTERIOR WILL CAUSE LOCAL STRONG
GUSTY NORTHEAST WINDS. THE STRONGEST WINDS WILL BE BELOW THE CAJON
PASS AND THROUGH THE SANTA ANA MOUNTAIN CANYONS WHERE GUSTS WILL
BE NEAR 70 MPH AT TIMES. THE WINDS WILL DECREASE TUESDAY
AFTERNOON.

RECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. WATCH FOR BROKEN
TREE LIMBS AND DOWNED POWER LINES.


&&

$$


ATKIN

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Nov 23, 9:30 PM PST, 1 minute earlier.

Area forecast discussion, Nov 23, 9:30 PM PST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 PM PST MON NOV 23 2009

.SYNOPSIS...HIGH PRESSURE ALOFT AND WEAK OFFSHORE FLOW WILL BRING
CLEAR SKIES WITH WARMER DAYS THROUGH THURSDAY. LOCAL GUSTY WINDS
THROUGH AND BELOW MOUNTAIN CANYONS AND PASSES. COOLER FRIDAY THROUGH
THE WEEKEND AS LOW PRESSURE MOVES PAST TO THE NORTH. LOCAL GUSTY
OFFSHORE WINDS AGAIN SUNDAY AND MONDAY.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

.SHORT TERM (TONIGHT-THURSDAY)...SKIES WERE CLEAR THIS EVENING. THE
00Z NKX SOUNDING WAS DRY WITH WEAK NE WINDS IN THE LOW LEVELS AND NW
WINDS ALOFT. OFFSHORE GRADIENTS WITH ABOUT -10 MB SAN-TPH AND
OFFSHORE TRENDS.

RIDGING ALOFT AND OFFSHORE FLOW WILL CONTINUE CLEAR SKIES WITH
WARMER DAYS. THURSDAY WILL BE THE WARMEST DAY IN MOST AREAS WITH MAX
TEMPS ABOUT 5 TO 10 DEGREES ABOVE SEASONAL AVERAGES INLAND FROM THE
IMMEDIATE COAST. OFFSHORE WINDS WILL MAINLY BE GRADIENT DRIVEN WITH
WEAK UPPER AND THERMAL SUPPORT. THE STRONGEST WINDS WILL BE TUESDAY
MORNING WITH MOST WINDS REMAINING BELOW ADVISORY STRENGTH...GUSTS TO
ABOUT 35 MPH. HOWEVER...THERE COULD BE ISOLATED STRONGER GUSTS IN
THE FAVORED AREAS BELOW THE CAJON PASS AND IN THE SANTA ANA MOUNTAIN
CANYONS. THE SURFACE HIGH OVER THE INTERIOR WILL WEAKEN AND SHIFT E
FOR WEAKER OFFSHORE WINDS WEDNESDAY AND THURSDAY. THE WARM DRY
OFFSHORE FLOW WILL MAINTAIN AN ELEVATED FIRE WEATHER HAZARD.

&&

.LONG TERM (FRIDAY-MONDAY)...AN UPPER TROUGH WILL MOVE PAST TO THE N
FRIDAY BRINGING COOLING AND HIGHER HUMIDITIES WITH A RETURN OF
ONSHORE FLOW. THERE WILL BE A BRIEF RETURN OF MARINE LAYER CLOUDS
AND VARIABLE HIGH CLOUDINESS FRIDAY AND SATURDAY. ANOTHER STRONGER
TROUGH SHOULD MOVE PAST TO THE N AND E SUNDAY BRINGING POTENTIALLY
STRONG AND COOL N TO NE WINDS. THE OFFSHORE WINDS WILL WEAKEN
MONDAY.

&&

.AVIATION...
240340Z...VFR WITH CLEAR SKIES AND UNRESTRICTED VIS THROUGH TUE.
OFFSHORE FLOW WILL INCREASE TONIGHT AND CONTINUE THROUGH TUE
MORNING. LOCAL NE WINDS 15-30 KT WITH HIGHER GUSTS POSSIBLE THROUGH
AND BELOW SOME MOUNTAIN PASSES AND CANYONS AT TIMES...CREATING
POCKETS OF LLWS...ESPECIALLY NEAR KONT AND KSNA.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY FOR THE INLAND EMPIRE AND SANTA ANA MOUNTAINS AND
FOOTHILLS UNTIL 2 PM TUESDAY.

&&

PUBLIC...ATKIN
AVIATION...JAD
Hazardous weather outlook, Nov 23, 4:00 PM PST, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PST MON NOV 23 2009

CAZ042-043-048-050-055>058-060>062-241200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
400 PM PST MON NOV 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...REMAINDER OF THIS AFTERNOON AND TONIGHT

LOCAL GUSTY OFFSHORE WINDS THROUGH AND BELOW MOUNTAIN CANYONS AND
PASSES LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

AN EXTENDED PERIOD OF WEAK...DRY OFFSHORE FLOW WILL INCREASE THE
FIRE WEATHER HAZARD TUESDAY THROUGH THURSDAY...MAINLY IN THE
MOUNTAINS AND INLAND VALLEYS NEAR THE FOOTHILLS. THERE WILL ALSO
BE LOCALLY GUSTY WINDS BELOW THE PASSES AND CANYONS.

THERE IS THE POTENTIAL FOR LOCAL STRONG GUSTY OFFSHORE WINDS SUNDAY
INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

ATKIN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 9:56 PM PSTHigh Wind WarningSGXOrange, Riverside, San Bernardino, San Diego5 hr
Nov 24, 3:03 AM PSTWind AdvisorySGXOrange, Riverside, San Bernardino, San Diego9 hr
Nov 24, 10:01 AM PSTRed Flag WarningSGXOrange, Riverside, San Diego48 hr

Nearby

Wind Advisories in California, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.